Dysfunctional Luteal Phase

by Marita
(Mid-West, USA)


I am so LOVING this site.

I am currently taking progesterone cream but have not been measuring how much. I have a prescription from my doctor for topical cream compounded at the local pharmacy of 100 mg, which I take in little syringes. She has me taking .15ml a day.

I actually feel much better when I take KAL- a cream I picked up at my local Whole Food store. This cream has 2000 mg per bottle, 500 mg pure progesterone per ounce and claims to be paraben-free. It also includes DLPA and EPO. I haven't been measuring how much of this I take-but I usually put some on my face/neck (to try and help with my horrible under eye bags). I also put a generous amount on my forearms. I feel noticeably better when I take this compared to the kind from my pharmacy.

However, my cycles are still so short coming every 3 weeks. I start spotting a week or more before my actual period starts. I've been reading this site and noticed that Wray says it could be due to a dysfunctional luteal phase. So my question is this-do I take the cream all the time with no breaks to deal with this? Or am I supposed to take a break and not start the cream until after ovulation? I've not been ovulating until this last cycle-but still began spotting almost immediately after ovulation. My overall mood has improved so much during the week before my period, but I have noticed that my mood is extremely witchy during ovulation time. Migraines, meanness, extreme sensitivity to noise and I just hate everyone and everything around me. Ovulation is waaaay worse than the week before my period. Does this mean I am still making too much estrogen during that time and need to be taking progesterone during that time as well?

I've been taking calcium/magnesium/D combo plus additional D, Meta I 3 C (cruciferous veggies designed to metabolize extra estrogen), and Cortico B5-B6 (B complex designed to help with adrenal support). I'm also supposed to be taking iron (Hemagenics), but since the calcium was helping me feel so good I stopped taking it the last few days since it blocks iron).

I have cut out almost all caffeine-I was really fond of coffee drinks from Starbucks, but can tell they really mess me up during certain times of the month. I rarely have any carbonated beverages. I do still have a big thing for chocolate, but am learning to cut back. I have not cut out wheat, though I am not a huge bread eater and I do love fresh veggies and eat quite a bit, though I am still gaining weight. I don't exercise like I should since I am a busy homeschooling mama of four, including a toddler but I try and walk a few miles at least once a week.

I can tell a huge difference in how I feel compared to a year or even two years ago, but am struggling with the constant spotting, short periods and witchy ovulation. I also have had extremely erratic weight gain and loss-last week I weighed 115 one day, 110 the next and then was up to 118 the next. I'm not sure what's up with *that*. For years and years I weighed 98 pounds and couldn't gain no matter what I tried. Now I don't mind the weight gain overall, it's just that is all smack in my belly making me have the appearance of being 3 months pregnant. The weight gain started roughly two years ago, but I had just had my last baby at age 34, suffered the devastating loss of my father months afterward, followed by skin cancer which resulted in major reconstructive surgery on my face followed by a major move. I chalked the gain up to stress. Now I think it was a combination of stress and hormone imbalance rearing it's ugly head.

I feel like I am on the upward swing overall, but need some tweaking. My doctor did have me on DHEA and testosterone, but I have stopped those this month after reading some things on this site.

Any suggestions?

Comments for Dysfunctional Luteal Phase

Click here to add your own comments

Apr 07, 2012
oh yeah...
by: Marita

...I forgot to add that I am 39 and that I had a tubal ligation after the birth of my last child at 34. I have always felt that the tubal ligation has played a part in all of this, but my doctor swears up and down it has no bearing on the situation.

Apr 08, 2012
Dysfunctional Luteal Phase
by: Wray

Hi Marita I'm so pleased the site has helped you. I'm confused as to how much progesterone you're getting from the pharmacy cream. I take it the 100mg is progesterone, but in how much cream? 0.15ml is 1/33rd of a tsp, which indicates you're getting a minute amount of progesterone, no matter the strength. The Kal cream recommends 1/4tsp per day, this would give you about 20mg/day progesterone. Although this appears higher than the pharmacy cream, I don't believe it's giving you enough either. I recommend 100-200mg/day, which would mean you would need to use about 6.25ml/day (1 1/4tsp) to 12.5ml/day (2 1/2tsp) of cream. Ovulation can be worse than the few days prior to bleeding. This is when oestrogen peaks, we do have a Graph showing the rise and fall of hormones. Not shown on the graph (it needs to be altered!), is the sharp rise in progesterone about 50 hours prior to ovulation. This surge comes from the brain, see here, here, here and here. It appears you are not getting this surge, hence your terrible symptoms, ie there's no progesterone to counter the surge of oestrogen. Migraines, seizures etc can occur just prior to ovulation, as they occur prior to bleeding. In both instances the ratio of the two hormones becomes unbalanced. Progesterone does help migraines, see here, here, here, here, here, here, here and here. Continued below.

Apr 08, 2012
Dysfunctional Luteal Phase Part 2
by: Wray

Hi Marita I would suggest using the progesterone daily, through any bleeding, for about 2-3 months. You'll probably need the 200mg/day due to your defective luteal phase, and your symptoms. You might need more. This ensures progesterone becomes the dominant hormone, and suppresses excess oestrogen. Once stable you can begin following your cycle again, more about this on our page How to use progesterone cream. You say you're taking a Cal/Mag/vitamin D combo, are you sure it's not the vitamin D which is making you feel good, rather than the calcium? I don't recommend taking extra calcium, as it's usually high in our foods, whereas magnesium is usually low. Magnesium is the most important co-factor for vitamin D, plus a lack of vitamin D reduces the benefits of progesterone. How much vitamin D are you taking, as the minimum daily amount should be 5000iu's. The erratic weight gain is due to oestrogen, it causes water retention, progesterone is an excellent diuretic. Your testosterone could be high, reasonable as you've been using it, as this causes an increase in visceral fat, see here and here. The skin cancer indicates your vitamin D is low, please have a test done. Vitamin D drops with stress, as does progesterone. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Finally the Tubal ligation could well be a major influence. Take care Wray

May 17, 2012
Tubal Ligation
by: Marita Crozier

Is there anything to counter the negative effects of a tubal ligation other than having it reversed? Is there any guarantee that if I had a reversal things would return to normal? Thanks!

May 19, 2012
Tubal Ligation
by: Wray

Hi Marita A tubal ligation causes as much havoc with our hormones as a hyst. A few women have written in saying they've had a TL asking for help. But only one saying progesterone helped, see here. Although she ascribes her symptoms to coming off the pill, it seems more likely they were due to the TL, judging by the timing. Or both of course. Many women who've had a hyst have found progesterone a life saver. I could only hope it does help you, and would appreciate feedback on this. Then I will be able to tell others. That's an interesting point you've asked, do things return to normal after a reversal. I simply can't answer it. I suppose it depends on how much damage was done to nerves and blood vessels during the procedure. And of course during the reversal. Women do successfully fall pregnant again after it, but in terms of how do they feel hormonally, I don't know. I would be tempted to try progesterone first, before having another op. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...